Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 185, NWS Topeka, KS

September 7, 2001Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:54 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 4:54 AM CDT (09:54 UTC)
Expired
Sep 7, 2001, 5:45 AM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 5:00 AM CDTHail 1Frankfort, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS53 KTOP 070954
SVRTOP

KSC117-131-071045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS
  NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 545 AM CDT

* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF FRANKFORT...OR ABOUT 18
  MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  VERMILLION
  AXTELL
  CENTRALIA
  BAILEYVILLE
  SENECA
  WETMORE
  SABETHA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3994 9653 3959 9639 3961 9580 4000 9581

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:05 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 7, 3:05 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT FRI SEP 7 2001

SEVERE WEATHER AND HEAVY RAIN POTENTIAL MAIN FORECAST CONCERNS.

CURRENT THUNDERSTORM ACTIVITY FROM NORTHEAST NEBRASKA INTO
NORTHCENTRAL KANSAS CONTINUING TO FEED ON STRONG WARM/MOIST
ADVECTION IN 40 TO 50KT LOW LEVEL JET JUST TO ITS EAST.  EXPECT THIS
ACTIVITY TO CONTINUE THROUGH SUNRISE THEN WEAKEN.

MODELS NOT TOO FAR APART IN TIMING OF COLD FRONT SWEEPING THROUGH
THE PLAINS...BUT LEFT OVER BOUNDARIES FROM THIS MORNINGS CONVECTION
COULD PLAY A PART ON LOCATION OF REGENERATION LATER TODAY.  HOWEVER
TRUE FRONT WILL PROBABLY BE MAIN FOCUSING MECHANISM THIS
AFTERNOON...SO WILL GENERALLY FOLLOW AN ETA SOLUTION ON TIMING/
LOCATION OF PRECIPITATION THROUGH THE FORECAST.

WITH MOIST AND UNSTABLE AIRMASS ALREADY OVER THE CWA THIS
MORNING...DONT THINK IT WILL TAKE MUCH TO FIRE STORMS AS FRONT
MOVES INTO THE CWA THIS AFTERNOON.  ETA CAPE VALUES AOA 3000J/KG AND
STEEPENING LAPSE RATES AHEAD OF UPPER LOW WILL PROVIDE SUFFICIENT
ATMOSPHERE FOR LARGE HAIL AND DAMAGING WINDS...AND WILL INCLUDE IN
ZONES FOR THIS AFTERNOON AND EVENING.  PRECIPITABLE WATER VALUES IN
THE 1.5 TO 2 INCH RANGE SUGGEST HEAVY RAIN POTENTIAL.  SOME CONCERN
FOR FLOOD POTENTIAL AS UPPER FLOW BEGINS TO PARALLEL FRONT LATE
TODAY AND TONIGHT.  THERE IS STILL ENOUGH UNCERTAINTY IN TIMING OF
FRONT THROUGH THE CWA...AND EXACT LOCATION OF HEAVY RAIN TO PRECLUDE
A FLOOD WATCH RIGHT NOW.  HEAVY RAIN MENTIONED IN ZONES NOW AND WILL
CONTINUE.

WITH SOMEWHAT MORE PROGRESSIVE MOVEMENT OF FRONT ON LATEST MODEL
RUNS...WILL MOVE MOST OF THE RAIN OUT BY SATURDAY MORNING.  HOWEVER
UPPER LOW/VORT MAX STILL OUT WEST WILL MOVE INTO THE PLAINS
SATURDAY NIGHT AND SUNDAY.  WILL INTRODUCE A CHANCE FOR SHOWERS THEN
UNDER UPPER COLD POOL.

TEMPERATURES WILL FOLLOW TREND OF GOING FORECAST...WHICH MATCH MORE
CLOSELY THE FWC FOR TODAYS HIGHS...THEN CLOSER TO THE MAV NUMBERS
THROUGH THE WEEKEND.  WILL NOT CHANGE EXTENDED FORECAST BEYOND
SUNDAY.

.TOP...NONE

62

In the hours before

Special weather statement, Sep 7, 4:43 AM CDT, 11 minutes before
KSZ008-009-020-034-071045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT FRI SEP 7 2001

SEVERE THUNDERSTORM WATCH 712 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

  WASHINGTON            CLOUD                 REPUBLIC
  OTTAWA
.

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 712...

  CONCORDIA

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS
NORTHCENTRAL KANSAS THIS MORNING...HOWEVER SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:47 AM CDTSevere Thunderstorm WarningTOPNemaha28 min
Sep 7, 4:26 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington34 min
Sep 7, 4:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie34 min
Sep 7, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic67 min
Sep 7, 5:01 PM CDTTornado WarningTOPDickinson44 min
Sep 7, 5:13 PM CDTTornado WarningTOPClay, Geary32 min
Sep 7, 5:41 PM CDTTornado WarningTOPGeary, Riley34 min
Sep 7, 5:44 PM CDTTornado WarningTOPDickinson46 min
Sep 7, 5:56 PM CDTSevere Thunderstorm WarningTOPRepublic49 min
Sep 7, 6:15 PM CDTTornado WarningTOPPottawatomie, Riley30 min
Sep 7, 6:46 PM CDTSevere Thunderstorm WarningTOPWashington14 min
Sep 7, 6:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.